Tennessee, 2011

Flash Flood and Flood in Tennessee, January 1, 2011

January 1, 2011 · NWS MRX · 2 events in 2 counties and zones

A strong storm system moved through the area, with isolated flooding occurring as heavy rainfall occurred along and ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong storm system moved through the area, with isolated flooding occurring as heavy rainfall occurred along and ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 1, 6:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 1, 6:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 AM EST SAT JAN 1 2011

.AVIATION...STRONG LOW LEVEL SOUTHERLY JET HAS DEVELOPED IN ADVANCE
OF AN APPROACHING COLD FRONT. LOW LEVEL WIND SHEAR WILL BE A HAZARD
IN FIRST PART OF TAF PERIOD. WIDESPREAD MODERATE TO HEAVY RAIN
SHOWERS WILL CONTINUE ALONG AND EAST OF COLD FRONT. MVFR CONDITIONS
WILL BE PREVAILING BUT PERIODS OF IFR CONDITIONS POSSIBLE DURING THE
HEAVIEST OF SHOWERS. BRIEF THUNDERSTORM ACTIVITY POSSIBLE AT CHA AND
TYS EARLY IN THE TAF PERIOD. FRONT MOVES INTO THE AREA AROUND
01/21Z. MOST PRECIPITATION WILL HAVE MOVED OFF TO THE EAST. TRI IS
THE EXCEPTION WHERE RAINFALL IS POSSIBLE THROUGH MUCH OF THE PERIOD.
FREEZING LEVEL AROUND 11KFT WILL DROP RAPIDLY ALONG AND BEHIND
FRONTAL ZONE AFTER 02/00Z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...
     UNICOI...WASHINGTON TN.

     WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...EAST
     POLK...MARION...MORGAN...SCOTT TN...SEQUATCHIE.

VA...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: WASHINGTON.

&&

SON/MJB
Hazardous weather outlook, Jan 1, 3:56 AM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 AM EST SAT JAN 1 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
356 AM EST SAT JAN 1 2011 /256 AM CST SAT JAN 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WINDS ARE POSSIBLE TODAY IN THE HIGHER ELEVATIONS
OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA
AHEAD OF A COLD FRONT MOVING INTO THE REGION. LOOK FOR MODERATE TO
POSSIBLY HEAVY SHOWERS TO DEVELOP AND MOVE INTO THE REGION
THIS MORNING. RAINFALL AMOUNTS OF ONE TO POSSIBLY TWO INCHES
ARE POSSIBLE ACROSS THE CUMBERLAND PLATEAU REGION EXTENDING SOUTH TO
NEAR CHATTANOOGA...WITH AMOUNTS UP TO AN INCH POSSIBLE ELSEWHERE.

RESIDENTS ACROSS THE AREA ARE URGED TO REMAIN UPDATED WITH THE
LATEST FORECAST INFORMATION. KEEP NOAA WEATHER RADIO NEARBY AND IN
THE ALERT MODE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY TODAY DUE TO THE POSSIBILITY
OF HEAVY RAINFALL.

The radar

The Knoxville radar (KMRX), 121 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Morgan

When
January 1, 8:00 AM EST to 8:45 AM EST
Where
Morgan County, Deer Lodge to 0.77 mi SE of Deer Lodge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.200, -84.750

Several inches of water was over the road in the Deer lodge area.

Flood, Monroe

When
January 1, 12:00 PM EST to 1:00 PM EST
Where
Monroe County, 1 mi S of Madisonville to 1.23 mi SSE of Madisonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.505, -84.370

Flooding was occurring with several inches of water over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281366, 281360.